bipolar, Hair, Side Effects

I am losing my what!?

Well, of course we all know that things can always get worse. And when we least expect it they usually do. Except I am always waiting for the next shoe to drop because, unfortunately, in my life there is always another shoe just waiting to drop when things start looking up.

Recently I had felt like my hair was thinning out but my boyfriend said that he didn’t notice and the hair that I was finding didn’t seem to be more than what you would typically expect to find in your hairbrush or comb, especially someone who has as much hair as I do…. or had. It seemed to happen over night. Large portions of my hair started breaking off and my hair became very dry and damaged. I didn’t know what was going on. I started trying all kinds of different hair products but nothing seemed to work. Then, I was talking about it with someone at work a couple of weeks ago and she asked me if I had recently started taking a new medication. Then it dawned on me, I was taking my new anti-psychotic like I was supposed to be taking it (the only reason I hadn’t been taking it was because I couldn’t afford to pay for it). I immediately started doing some research and found out that while it is a rare side effect, my medication is known to cause thinning of the hair. The minute I read this I started crying. Put yourself in my shoes. I have had long, beautiful, curly hair for as long as I can remember. And I think it is even prettier when I straighten it. I don’t even know how to describe the shit storm that is on my head now. I cry every morning when I get ready for work. I haven’t even let my boyfriend see the extend of the damage. I am getting emotional just writing this blog. I know it sound crazy but my hair has been a huge aspect in my life for as long as I can remember. And it’s gone. I have to pull it back into a slicked back bun and secure it with a clip. I need to go to the salon and have them cut it but I’m afraid to. I am afraid I am going to walk out of there looking like a boy. My boyfriend didn’t even want me to cut my hair down to my shoulders last summer. He likes my hair long. And from the research that I have done, it is going to take 6-12 months for my hair to get back to the way it was before. 6-12 months!!! I immediately quit taking the medication and scheduled an appointment with my doctor. I know that isn’t the most responsible thing to do but I really don’t care. I’ll deal with the other side effects of suddenly stopping the meds while I concentrate on fixing my hair. My boyfriend went to the store today and picked up some vitamins for me. I did research on what can promote hair growth and strengthening of the hair. I have been taking biotin but that doesn’t seem to be helping all that much. I don’t eat well either so I don’t get the nutrition I need on a regular anyhow.

I am sure some of you are thinking I am crazy to be so upset and hey, maybe I am. But when you go to having long, beautiful hair and then practically overnight it looks like a 5 year old took a pair of scissors to your head while you were asleep, I think you’d be a little upset too. I’ve been more than upset really. I’ve been obsessed about it and part of that is probably the disorder. But…. my hair…. and it is still coming out… every time I do something with it, I see strands coming out. And it breaks my heart. I worry what my boyfriend is going to think when he finally sees the damage. I can’t decide what I am going to do, cut it? Get extensions? Get a wig? And apparently this is a side effect in a lot of meds so what does that mean for me and my disorder? It’s been eating me up inside and I don’t really have anyone to talk to about it. And anytime I do try to talk about it, I really just start crying.

I shouldn’t be dramatic I suppose but… I just can’t help it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s